I've been using it since May 15, 2012 for toenail fungus obtained at a nail spa in January. I've been losing many strands of hair each day for about 4 weeks now... not chemotherapy amount of loss, but enough to cause alarm. Any idea what I can do to stop the loss, besides stopping usage?
Hello Nikki1821. I looked up the side effects to taking Ciclopirox from this site, as well, as several other sources I use and could not find anything close to what you are going through. You might stop using it or ask your pharmacist or doctor what they believe is the cause. It could very well be a side effect and you are the first person to experience the hair loss as a result of using it. Regards, pledge
dear Nikki, I have been a licensed practicing cosmetologist for 31 years and wanted to give you just some info on hair loss and nail fungi, if you don't mind. The hair has 3 seasons or growth phases, one of them is like autumn for the hair, meaning sometimes the season is correct for the scalp hair to do a massive shed, IF this is what is going on, or if the hair loss is NOT due to the medicine the extra shedding should stop on its own within 12 weeks. The hair functions to keep us warm, and also acts with the nervous system to alerts to danger, or changes in temperature in the area we are in. Hair and Nails are both made from keratin protein and if someone is sick, and the body is using all the protein it takes in to try and help repair the body, the hair will shed or grow in weakened.
Meds and conditons can indeed affect the hair and the whole reason they can do drug testing othe hair is the fact that every 72 hours a hair bud forms and it contains proof ofall of the substances you have consumed in the previous 72 hours. The nails do too butno one really does drug tests on those but it can can be done. Often, when a new med is introduced or when we are fighting a disease virus, infection, or are injured, we do see a mass exodus of hair, the longer your scalp hair is the more of those hairs that are already in the Fallof their cycles. The body can survive without hair, so if someoneis sick enough, their bodies will stop sending protein to the hair forming buds and divert to the systems trying to restore the body to optimum health. The fungi infecting your nail, should be under control by now, with the medication but toenails take an average of 9 months to grow from the cuticle to the free edge, where fingernails would only take 3 months to do that, so you still may see a green, black or grey discoloration on that nail, or a crinkling or the surface, and it will have to grow completely out, and be trimmed off, for you to be completely sure it is gone. These fungi get under the cuticle at the very base of the nail, into what we call the nail matrix, and once it is erradicated there, the nail will be clear of infection. Fungi do tend to love warm wet places, like pedicure bowls. One old home remedy for nail fungi is to soak the feet of hands in vinegar for 30 minutes each night or day, if you prefer, the fungi can NOT thrive in the acidic conditions of the vinegar solution. Now I have tried it myself and it did see to work for the type of fungi that causes a crinkling of the nail surface, had it on just one baby toe, and that nail seems much clearer. I can't remember if it was supposedto be white vinegar or apple cider,so I mixed them and can reuse the solution for 3 days. I only did it for a few weeks, and it seemed to work. I actually did it to see if it worked. Another way I have helped someone with a nail fungi, was to tell the to apply monistat or miconazole cream, all around the nail, including trying to get it under the white free edge and the base of the nail. Are you seeing a clearing of the fungi from the nail base or does it still look discolored or deformed? Is the area around the nail red, pink or swollen and is there any itching burning, or pain. I am sure your treating physician has told you to avoid pedicures for now, told you not to push the cuticle back, and to avoid dampness on the affected area savef for showering. My hair is also shedding a bit more right now, and it is long, and others who are clients are also having some shedding. Longer haired people seems to shed hair worse some of it an optical illusion, as long hair looks like more hair in the bottom of a drain, if you counted it you would see there is less there than glance tells you there is. It your hair is past your shoulders, iris normal to shed more because more of the hair is in the fall phase of the hair cycles if you notice patches gone, that indicates you should see a dr. If it goes on for more than 12 weeks, you should have the thyroid and horomone levels checked by a dr. I did ask some questions here, if you want and need a bit more info, add the answers and i might can add some more info or direct you to someone who can. Patti
Hello Nikki1821, & welcome to the site. I do tend to agree with the privous answers as this is not a typical side effect. Altho' after reading up on this drug a bit I found this below that I am giving you to read. It states that in trials on cadavers(yes in a cadaver), It showed it is absorbed thru hair folicles. It also lists pruitis as a possible side effect. In my meager opinion if that is all true, you could be having an unreported side effect as well, without a rash but causing your hair to fall out. I am not a doctor altho', & side effects are not always reported. Here is the paragraph I found ,& at the end I will give you the link to this drug & how to report new side efects to the FDA which may help someone else that could be having the same problem. Like I said, I am not a doctor, but I found it interesting that you are having this problem:
Autoradiographic studies with human cadaverous skin showed that Ciclopirox penetrates into the hair and through the epidermis and hair follicles into the sebaceous glands and dermis, while a portion of the drug remains in the stratum corneum.
Here is the link to side effects lising a rash as common. since it is absorbed thru hair follicles I can't see why it isn't a side effect.
https://www.drugs.com/sfx/ciclopirox-topical-side-effects.html Wishing you the best. We girls need our hair...
- Ciclopirox Information for Consumers
- Ciclopirox Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ciclopirox (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Sep 2010 • 1 answer
Posted 5 Sep 2011 • 1 answer
Posted 31 Dec 2011 • 1 answer
Posted 9 Jun 2012 • 1 answer
My husband has been using ciclopirox for a week now for a fungus infection under his feet (scaling,?
Posted 1 Oct 2013 • 1 answer